Texas, 2016

Hail in Texas, July 4, 2016

July 4, 2016 · NWS OUN · 1 event in 1 county or zone

With a shortwave trough moving over, a few isolated storms formed on the evening of the 4th in western north Texas, with one of them producing severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With a shortwave trough moving over, a few isolated storms formed on the evening of the 4th in western north Texas, with one of them producing severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 4, 1:44 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 4, 1:44 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
244 PM CDT MON JUL 4 2016

.DISCUSSION...
Heat/humidity and rain chances are the story for this forecast.

Overall, at least isolated storms will be possible everyday
through the weekend due to heating and moisture in the weakly
forced environment. Although chances will be so low or activity
is going to be so isolated that some days do not currently have
mentionable PoPs.

Showers/storms will continue to be possible into this evening
across parts of southern Oklahoma and western north Texas where
activity has already been throughout the day. Storms will be
possible in western parts of the fa Tuesday with a few strong to
severe storms possible. The most coverage and best chance for
showers/storms appears to be later this week when a front
approaches and moves into northern parts of the area. Otherwise,
like mentioned before, storm development will be dependent on
heating and any mid-level disturbances affecting the fa that are
currently difficult to pinpoint.

The bigger impact to more people over at least the next couple of
days will likely be the heat and humidity. Max heat index values
of 102 to maybe as high as 110 are expected Tuesday. Will continue
with the heat advisory into Tuesday but will add the north central
Oklahoma counties. Heat index values may be a few degrees lower
Wednesday, if dewpoints are a little drier and highs a couple of
degrees higher, but are currently still forecast to be in the 100
to 105 degree range. With current forecast numbers, will hold off
on extending heat advisory into Wednesday for now but if
temps/dewpoints change just a little then a heat advisory may also
be needed for parts of the area Wednesday. The hot and humid
conditions will continue through Friday but with slowly decreasing
dewpoints currently expected each day heat index values are
currently expected to remain below advisory criteria.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  94  77  96 /  10  20  10  10
Hobart OK         75 100  78 100 /  20  20  20  10
Wichita Falls TX  77 100  78  99 /  30  20  10  10
Gage OK           72  99  75 102 /  10  20  20  10
Ponca City OK     76  95  77  97 /  10  10  10  10
Durant OK         77  93  77  94 /  20  10  10  10

&&

.OUN Watches/Warnings/Advisories...
OK...Heat Advisory until 8 PM CDT Tuesday for OKZ007-008-012-013-
     018>020-023>032-037>048-050>052.

TX...Heat Advisory until 8 PM CDT Tuesday for TXZ084>090.

&&

11/25
Hazardous weather outlook, Jul 4, 10:24 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1124 AM CDT MON JUL 4 2016

OKZ004>048-050>052-TXZ083>090-051630-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1124 AM CDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ACROSS SOUTHERN OKLAHOMA AND NORTHERN
TEXAS. THE MARGINAL RISK RESIDES NEAR AND SOUTH OF A LINE FROM
ERICK AND ALTUS TO ARDMORE AND ATOKA. THE STRONGEST STORMS WILL
BE CAPABLE OF WIND GUSTS UP TO 60 MPH...HAIL TO THE SIZE OF
QUARTERS AND LOCALLY HEAVY RAINFALL AS THEY MOVE EAST AND
SOUTHEAST.

.HEAT...
HIGH TEMPERATURES TODAY WILL CLIMB INTO THE MID TO UPPER 90S. HEAT
INDICES WILL REACH 100 TO 105 FOR MANY LOCATIONS ACROSS CENTRAL
AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.HEAT...
TEMPERATURES WILL CONTINUE TO GRADUALLY INCREASE THROUGH THE WEEK.
HEAT INDICES WILL APPROACH THE 100 TO 108 DEGREE RANGE ACROSS THE
REGION EACH AFTERNOON.

.THUNDERSTORMS...
THERE IS A LOW CHANCE OF THUNDERSTORMS THROUGH THE WEEK. NO
SEVERE WEATHER IS EXPECTED. GREATER COVERAGE OF STORMS APPEARS
POSSIBLE FRIDAY AND SATURDAY AS A FRONTAL BOUNDARY TRIES TO PUSH
INTO NORTHERN AND WESTERN OKLAHOMA.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Jul 4, 12:00 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT MON JUL 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             4 N LAKE ARROWHEAD      33.77N 98.37W
07/03/2016  E1.00 INCH       CLAY               TX   PUBLIC

&&

OUN
Special weather statement, Jul 4, 4:10 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
510 PM CDT MON JUL 4 2016

TXZ086-042245-
WICHITA TX-
510 PM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA COUNTY UNTIL
545 PM CDT...

AT 507 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
ELECTRA...MOVING NORTHWEST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...

LAT...LON 3407 9865 3393 9875 3399 9894 3415 9890
TIME...MOT...LOC 2207Z 124DEG 4KT 3404 9880

..SPEG.
Special weather statement, Jul 4, 4:18 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT MON JUL 4 2016

TXZ084-087-042245-
KNOX TX-FOARD TX-
518 PM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX AND
SOUTHEASTERN FOARD COUNTIES UNTIL 545 PM CDT...

AT 514 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GILLILAND.
THIS STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3368 9957 3373 9977 3391 9975 3384 9950
TIME...MOT...LOC 2214Z 197DEG 3KT 3378 9965

..SPEG.
Special weather statement, Jul 4, 4:49 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
549 PM CDT MON JUL 4 2016

TXZ086-042315-
WICHITA TX-
549 PM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WICHITA COUNTY UNTIL
615 PM CDT...

AT 545 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ACROSS WESTERN
WICHITA COUNTY. THESE STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...

LOCATIONS IMPACTED INCLUDE...
IOWA PARK...ELECTRA...KAMAY...PLEASANT VALLEY AND HAYNESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3386 9894 3414 9895 3407 9862 3384 9862
TIME...MOT...LOC 2245Z 273DEG 2KT 3401 9875

MAHALE
Special weather statement, Jul 4, 5:48 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
648 PM CDT MON JUL 4 2016

OKZ014-021-050015-
ROGER MILLS OK-BECKHAM OK-
648 PM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGER MILLS AND
NORTHEASTERN BECKHAM COUNTIES UNTIL 715 PM CDT...

AT 647 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF ELK CITY...MOVING NORTH AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3559 9958 3551 9937 3528 9944 3529 9958
TIME...MOT...LOC 2347Z 196DEG 12KT 3537 9950

..SPEG.

The radar

The Altus AFB radar (KFDR), 67 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Archer

When
July 4, 5:54 PM CST
Where
Archer County, Mankins
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.780, -98.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642981.